A 47-year-old Caucasian woman presented with severe vomiting and abdominal pain for three days. Her past medical history revealed that she was diagnosed in 2010 with ulcerative colitis proctitis and was recently started on azathioprine. In the past, she had received a short course of steroids, but was complicated by an increase in intraocular pressure (IOP) and blurry vision that required steroid cessation. The patient had recently been admitted with similar symptoms. At that time, stool studies, including Clostridum difficile, were negative and CT scan of abdomen and pelvis revealed pancolitis. She improved on antibiotics and was discharged. Physical exam was remarkable for generalized abdominal tenderness without rebound tenderness and guarding. Laboratory studies revealed a WBC count of 18.6 k/uL. CT scan of abdomen and pelvis showed diffuse colitis of the cecum and ascending colon with new wall thickening in the gastric antrum and duodenum. Given the proximal involvement, an EGD was performed showing gastritis with ulcerations in the duodenal bulb concerning for Crohn’s disease; biopsies revealed chronic active colitis with no granulomas. She was started on mesalamine and continued on azathioprine. During her hospital course, she began to spike fevers continuously despite antibiotic treatment and a negative infectious workup. Her hospital course was complicated by the development of non-painful, erythematous macules with pustular lesions on abdomen and extremities. A skin biopsy performed revealed neutrophilic infiltration of the dermis consistent with Sweet’s Syndrome. Given her history of steroid-induced elevated IOP, infliximab was started for the concomitant treatment of her IBD and Sweet’s Syndrome. After one week, there was clinical improvement fever resolution and her skin manifestations had remarkably improved.
Inflammatory bowel disease (IBD) is a common condition encountered by hospitalists and can be associated with a variety of extraintestinal manifestations. The association between Sweet’s syndrome and IBD was first described in 1988 and it is considered to be a rare cutaneous manifestation of ulcerative colitis and Crohn’s disease. The most effective treatment for Sweet’s syndrome is systemic corticosteroids, however, other treatment modalities such as colchicine, cyclosporine, and indomethacin can be used. Recently, there have been reports of patients with IBD and Sweet’s syndrome responding to immunosuppressive therapy with infliximab. Due to our patient’s previous adverse reaction to steroids, she was treated with infliximab. We concluded that her continuous fevers were associated to Sweet’s syndrome with her gastrointestinal symptoms secondary to the progression of her IBD.
The purpose of this case is to increase awareness about the rarer extraintestinal manifestations of IBD. Sweet’s syndrome is a neutrophilic disorder that is rarely associated with IBD; the unspecific clinical signs may lead to late diagnosis and in some cases treatment can be complicated by a patient’s contraindication to receiving steroids. Consequently this may lead to delayed intervention. Thus, it is important to suspect Sweet’s syndrome in patients presenting with non-painful erythematous macules accompanied with fevers in the setting of IBD. The improvement of this patient’s cutaneous lesions and other symptoms indicate that this therapy is indeed useful for IBD and Sweet’s syndrome.
To cite this abstract:Crispin H, Loukas E. A Case of Sweet’s Syndrome in a Patient with Inflammatory Bowel Disease That Almost Went Undiagnosed. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 479. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-case-of-sweets-syndrome-in-a-patient-with-inflammatory-bowel-disease-that-almost-went-undiagnosed/. Accessed September 18, 2019.